|| Checking for direct PDF access through Ovid
Immunosuppression is currently the treatment of choice for severe inflammatory bowel disease (IBD). Thus, it was anticipated that the course of preexisting IBD should improve after orthotopic liver transplantation (OLT). Despite sufficient allograft immunosuppressive therapy, however, exacerbation of IBD or the development of de novo IBD after OLT were described in some cases, primarily in patients transplanted for end-stage primary sclerosing cholangitis (PSC). In addition, the development of de novo IBD in patients undergoing OLT for indications other than PSC was described. Evaluating our collective of 314 liver transplanted patients we found five patients transplanted for various indications other than PSC (autoimmune hepatitis [AIH], acute-on-chronic hepatitis B, Wilson's disease, and cryptogenic cirrhosis) who developed de novo IBD after OLT despite sufficient immunosuppressive therapy with tacrolimus or cyclosporine. PSC was widely excluded in these patients by clinical and histological examinations and there was no sign of an enteric infection. It was remarkable that all patients were suspected to have an autoimmune background. Four of our patients were women and almost all patients showed histologically typical signs of an ulcerative colitis (UC). To prevent allograft rejection, three of five patients were treated with cyclosporine and the other two with tacrolimus. After diagnosis, treatment with aminosalicylates and corticosteroids led to complete clinical and histological remission. However, relapses occurred frequently after termination of specific therapy. In combination with previous reports, our cases indicate an immune dysregulation leading to the development of de novo IBD after OLT under immunosuppressive therapy. Reviewing the literature, it should be considered that apart from the autoimmune background, immunosuppressive therapy may itself play a major role in the development of de novo IBD. From the clinical point of view, it is of critical importance to detect this phenomenon, since diarrhea is an important cause of morbidity and mortality in transplanted patients and therapy for this disorder completely differs from the treatment for other causes of diarrhea. Aminosalicylates and courses of corticosteroids offer an effective treatment.